Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 1999 Apr 12;52(6):1191-4.

Lamotrigine-induced tourettism.

Author information

  • Department of Neurology, Children's Hospital, and Harvard Medical School, Boston, MA, USA.

Abstract

BACKGROUND:

Lamotrigine (LTG) has a broad spectrum of antiepileptic efficacy and generally benign side effects except for idiosyncratic rashes.

OBJECTIVE:

Three children are described in whom LTG caused dose-related Tourette syndrome (TS) symptoms. Although undoubtedly rare, this interesting phenomenon supports the mounting evidence in favor of the multifactorial genesis of TS symptoms.

RESULTS:

The main known antiseizure mechanism of LTG is to block excessive presynaptic release of excitatory amino acids (EAAs), which occurs when there are sustained neuronal burst firings, as happens within epileptogenic brain tissue. LTG does not prevent the spontaneous release of EAAs and thus does not affect their normal functions.

CONCLUSIONS:

Among the many proposed explanations for the pathogenesis of TS is the dopamine hypothesis: a dysfunction in dopamine uptake in the striatum. EAAs can also interfere with striatal dopamine uptake. Conceivably, LTG may cause TS symptoms by failing, at high doses, to regulate the presynaptic release of EAAs in the striatum properly.

PMID:
10214742
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk